Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Please Help!
Mar 19, 2010

I am at my wits end and need some advice for a problem which is really starting to get me down big time.

I am currently on Atripla and have been for a few years, and since starting this med i noticed in 1 year iI had put on 14lbs - my weight has now stabled, however I have noticed that since being on these meds my gut always looks bloated and although i look thin everywhere else my gut is obviously big.

I do not drink alcohol, but my gut resembles a beer gut - this is realy starting to get me down as I can notice this through my clothes as my gut sticks out and in pictures i look pregnant (I am male)

I need help on what foods is best to eat and avoid on atripla, whether there is best times to eat to make sure i am eating properly but not continuing to gain weight - and whether there is anything at all I can do to loose a bit weight but from my stomach mostly so i dont look podgy there.

Its really depressing me now and effecting my confidence, sex life, or even going swimming as my gut is so bloated.

I try to each as much fresh prepared food as possible such as pastas, jacket potatoes with tuna, bolognese, fresh chicken breasts with salad etc - but sometimes do eat crisps and choc as sometimes I constantly feel hungry.

Help Please!

Response from Mr. Vergel

Almost everyone gains weight and fat when starting HAART, specially if they start at lower CD4 cell counts.

This is what I would do:

1- When you have sugar cravings, do not give into them and instead eat fruit. Do not buy any junk food to take home. 2- Exercise three to four times a week until you sweat. No sweat, no fat loss. Exercise has been shown to decrease the bloat and fat mass in people who have gained weight after starting HAART. 3- Switching to another HIV combo may not help most, so I would not consider it. 4- Try to avoid pasta, white bread, anything that tastes too sweet (except fruits), and eat more nuts, leefy green vegetables, lean chicken, wild rice, multigrain whole grain type of breads (but don't go crazy with it). 5- Take a soluble fiber supplement like benefiber to fill yourself up. One small study showed that those consuming soluble fiber tended to keep fat away better than those who did not consume it. Just make sure that you have one or two bowel movements a day. 6- Some people take digestive enzymes prior to a meal and seem to digest food better and not have bloating. 7- Try not to eat after 9 pm and limit your serving. Have soup 20 min before a meal, it seems to make people feel fuller and more satisfied so that they do not eat as much. 8- Drink water all day. Carry a container with you.

A new drug may be approved soon (Tesamorelin or brand name: Egrifta) that may help those with belly increases while taking HAART, so keep reading my column since I will make the announcement as soon as it happens. The company will have a patient assistance program that may help those without insurance. More details on this soon.

Let me know if I can help if any other way.

You can find some more information in our web site: medibolics.com

Nelson Vergel



Previous
is my gynecomastia pubertal permanent, or Pseudogynecomastia?
Next
How to help a child gain weight

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement